[Skip to Content]
[Skip to Content Landing]
Views 463
Citations 0
Comment & Response
February 2014

Statins and Musculoskeletal Adverse Events

Author Affiliations
  • 1Department of Endocrinology, Diabetes, and Hypertension, Brigham and Women’s Hospital, Harvard Medical School, Boston, Massachusetts
JAMA Intern Med. 2014;174(2):302. doi:10.1001/jamainternmed.2013.12705

To the Editor We read with interest the study of Mansi et al1 that reported a higher likelihood of musculoskeletal adverse events among statin users.1 Strengths of this retrospective study are the propensity-scored and subsequent analysis, the complete follow-up, and the access to the same health care system. Surprisingly, the authors reported a high rate of musculoskeletal diseases during follow-up (both groups >80%), with a small but significant difference toward statin users. These unusual rates could be related to the type of the population (mainly active-duty soldiers and veterans) and/or the use of International Classification of Diseases, Ninth Revision, Clinical Modification codes that lack specificity and do not inform on the severity of the symptoms nor the need to stop therapy.

First Page Preview View Large
First page PDF preview
First page PDF preview
×